Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Birmingham, AL

August 16, 2010Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 16, 2010, 6:43 PM CDT for Lamar County, Marion County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2010, 6:43 PM CDT (23:43 UTC)
Expired
Aug 16, 2010, 9:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WGUS54 KBMX 162343
FFWBMX
ALC075-093-170245-
/O.NEW.KBMX.FF.W.0056.100816T2343Z-100817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHEASTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SULLIGENT...

* UNTIL 945 PM CDT

* AT 633 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PIKEVILLE...PEA RIDGE AND HENSON SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VER DANGEROUS AND LIFE THREATENING FLOODING SITUATION. YOU
SHOULD NOT ATTEMPT TO TRAVEL. STAY HOME UNLESS YOU ARE FORCED TO
EVACUATE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8815 3409 8808 3411 8792 3406 8785
      3392 8785 3393 8795 3392 8795 3387 8795
      3387 8816

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:32 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 16, 3:32 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT MON AUG 16 2010

.DISCUSSION...

MOISTURE ASSOCIATED WITH A TROPICAL DISTURBANCE...WHICH HAPPENS TO
BE THE REMNANTS OF TROPICAL DEPRESSION 5...WILL REMAIN IN PLACE
ACROSS CENTRAL ALABAMA FOR MUCH OF THE FORECAST PERIOD. AS A
RESULT...EXPECT GOOD RAIN CHANCES ALONG WITH SLIGHTLY LOWER
TEMPERATURES DUE TO THE INCREASE IN CLOUD COVERAGE.

THIS INCREASE IN TROPICAL MOISTURE WILL ALSO HELP PW VALUES SOAR
WELL OVER 2 INCHES. AS A RESULT...THERE WILL BE A THREAT OF HEAVY
RAIN THROUGH THE REST OF THE WEEK ACROSS THE ENTIRE AREA.

MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT THROUGH THE REST OF
THE WORK WEEK. THE SURFACE LOW PRESSURE EVENTUALLY GETS PICKED UP
BY THE UPPER LEVEL PATTERN BY MID WEEK. HOWEVER...WITH PLENTY OF
LEFTOVER MOISTURE...DO NOT EXPECT FOR RAIN CHANCES TO DECREASE
MUCH. IN FACT...GLOBAL MODELS CONTINUE TO INDICATE THAT MOISTURE
IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND.

THE PATTERN COULD SHIFT EARLY NEXT WEEK WHEN LONG RANGE MODELS
INDICATE A STRONG UPPER LEVEL TROF AND A TRAILING SURFACE COLD
FRONT. FOR NOW...IT LOOKS LIKE THE FLOW ALOFT WILL REMAIN STRONG
ENOUGH TO CLEAR THE FRONT THROUGH THE ENTIRE AREA. HOWEVER...THIS
IS ACTUALLY GETTING OUT OF THE SCOPE OF THIS FORECAST PERIOD.
SO...WILL PUT THAT IN THE BACK BURNER FOR NOW.

ALTHOUGH TEMPERATURES ARE EXPECTED TO BE A LITTLE LOWER THAN WHAT
THEY HAVE BEEN...THE INCREASE IN MOISTURE WILL STILL MAKE IT FEEL
QUITE MUGGY OUT THERE. EVEN THEN...TEMPS ARE STILL RUNNING ABOVE
NORMAL FOR BOTH DAYTIME AND NIGHTTIME PERIODS.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SURFACE FRONT ACROSS NORTHWEST ALABAMA WILL BE A FOCUS FOR LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS. REMNANT TROPICAL LOW IN
THE NORTHERN GULF WILL CONTINUE TO ROTATE SHOWERS AND A FEW
THUNDERSTORMS INTO SOUTH CENTRAL ALABAMA. THEREFORE...WILL MENTION
SOME CONVECTION UNTIL AROUND 02Z AT ALL TERMINALS. BOUNDARY LAYER
FLOW WILL BECOME MORE SOUTHERLY OVERNIGHT. SOME DRY AIR WILL ROTATE
AROUND THE EAST SIDE OF THE TROPICAL LOW AND ENTER SOUTHEAST
ALABAMA. CLOUD COVER WILL BE TRICKY AS THERE WILL BE PLENTY OF LOW
LEVEL MOISTURE. WILL INTRODUCE CLOUD COVER INCREASING OVERNIGHT...
BECOME IFR AROUND DAYBREAK. THESE CLOUDS SLOWLY LIFT DURING THE
MORNING HOURS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  93  75  90  75 /  40  50  40  60  50
ANNISTON    74  92  74  91  74 /  30  40  40  40  50
BIRMINGHAM  76  94  76  90  76 /  40  50  40  60  60
TUSCALOOSA  77  94  76  90  75 /  40  50  50  60  60
CALERA      76  93  75  89  75 /  40  30  40  50  60
AUBURN      73  92  74  90  74 /  40  30  30  30  40
MONTGOMERY  74  94  76  93  75 /  30  30  30  30  40
TROY        74  93  74  92  74 /  30  30  30  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...DALLAS...FAYETTE...GREENE...HALE...LAMAR...
MARENGO...MARION...PERRY...PICKENS...SUMTER...TUSCALOOSA...
WALKER...WINSTON.

&&
Hazardous weather outlook, Aug 16, 9:11 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CDT MON AUG 16 2010

ALZ011>015-017>050-171130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
911 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL LEAD TO
HEAT INDEX VALUES 104 TO 108 DEGREES THIS AFTERNOON...FOR
AREAS GENERALLY WEST OF INTERSTATE 65. A HEAT ADVISORY IS IN EFFECT.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF
INTERSTATE 20. WIND GUSTS TO 50 MPH ARE POSSIBLE. ADDITIONALLY...
SOME OF THE SHOWERS OR STORMS TODAY MAY PRODUCE LOCALLY HEAVY
RAIN. THIS ACTIVITY SHOULD BE MOST ACTIVE BETWEEN 2 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 5:18 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON AUG 16 2010

ALZ046-162300-
BULLOCK AL-
518 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 600 PM
CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNION SPRINGS...
  INVERNESS...
  ABERFOIL...
  FRANKLIN FIELD...
  SEDGEFIELD...

27
Special weather statement, Aug 16, 5:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT MON AUG 16 2010

ALZ011-012-162315-
LAMAR AL-MARION AL-
544 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  VERNON...
  GUIN...
  BEAVERTON...
  CREWS...

27
Special weather statement, Aug 16, 6:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON AUG 16 2010

ALZ012-162345-
LAMAR AL-
613 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 645
PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAMAR COUNTY AIRPORT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:11 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens49 min
Aug 15, 7:27 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 15, 7:52 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter53 min
Aug 15, 8:45 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter75 min
Aug 16, 6:24 PM CDTAreal Flood AdvisoryBMXLamar111 min
Aug 16, 6:34 PM CDTAreal Flood AdvisoryBMXMarion116 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.